Advertisement

International Journal of Legal Medicine

, Volume 130, Issue 5, pp 1237–1241 | Cite as

Death within 44 days of 2,4-dinitrophenol intake

  • Fred Zack
  • Verena Blaas
  • Christoph Goos
  • Daniel Rentsch
  • Andreas Büttner
Case Report

Abstract

We report the case of a 50-year-old obese man (115 kg body mass at 1.77 m height), who started taking 2,4-dinitrophenol (DNP) for weight reduction 44 days before his death. After 43 days of taking DNP, the man showed signs of intoxication with nausea, vomiting, and attacks of sweating. After admission to a hospital where the man concealed his DNP intake, sinus tachycardia, tachypnea, and general unrest were noted. The patient died 9 h after the onset of those symptoms. Upon autopsy, a yellowing of palms and soles was striking. The initially uncertain cause of death could only be clarified by the forensic toxicological examinations and subsequent police investigations. Finally, the man had a total intake of 12.3 g of DNP in 44 days which is relatively high compared to other lethal DNP intoxications.

Keywords

Diet 2,4-dinitrophenol (DNP) Intoxication Tachycardia Tachypnea Cause of death 

References

  1. 1.
    Perkins RG (1919) A study of munitions intoxicants in France. Public Health Rep 24:2335–2374CrossRefGoogle Scholar
  2. 2.
    Wagner K (1936) 1-2-4 Dinitrophenol-Vergiftungen. In: Behrens B (ed) Fühner-Wielands Sammlung von Vergiftungsfällen, vol 7, Springer, Berlin, Band., pp C9–C20Google Scholar
  3. 3.
    Tainter ML, Cutting WC, Stockton AB (1934) Use of dinitrophenol in nutritional disorders: a critical survey of clinical results. Am J Public Health 24:1045–1053CrossRefGoogle Scholar
  4. 4.
    Tainter ML, Stockton AB, Cutting WC (1935) Dinitrophenol in the treatment of obesity, final report. JAMA 3:332–336CrossRefGoogle Scholar
  5. 5.
    Cutting WC, Mehrtens HG, Tainter ML (1933) Actions and uses of dinitrophenol: promising metabolic applications. JAMA 15:193–195CrossRefGoogle Scholar
  6. 6.
    Baselt RC (2011) Disposition of toxic drugs and chemicals in man, 9th edn. Biomedical Publications, Seal BeachGoogle Scholar
  7. 7.
    Regenthal LR (2014) Akute Vergiftungen und Arzneimittelüberdosierungen: Schnell- und Hintergrundinformationen zu Erkennung, Verlauf, Behandlung und Verhütung. Wissenschaftliche Verlagsgesellschaft, StuttgartGoogle Scholar
  8. 8.
    Mac Bryde CM, Taussig BL (1935) Functional changes in liver, heart, and muscle, and loss of dextrose tolerance resulting from dinitrophenol. JAMA 6:13–17CrossRefGoogle Scholar
  9. 9.
    Bartlett J, Brunner M, Gough K (2010) Deliberate poisoning with dinitrophenol (DNP): an unlicensed weight loss pill. Emerg Med J 27:159–160CrossRefPubMedGoogle Scholar
  10. 10.
    Colman E (2007) Dinitrophenol and obesity: an early twentieth-century regulatory dilemma. Regul Toxicol Pharmacol 48:115–117CrossRefPubMedGoogle Scholar
  11. 11.
    Pragst F, Herzler M, Herre S, Erxleben B-T, Rothe M (2001) UV-spectra of toxic compounds. Database of photodiode array UV spectra of illegal and therapeutic drugs, pesticides, ecotoxic substances and other poisons. Update 2007. Dieter Helm, HeppenheimGoogle Scholar
  12. 12.
    Maurer HH, Pfleger K, Weber AA (2011) Mass spectral and GC data of drugs, poisons, pesticides, pollutants and their metabolites. Wiley-VCH, WeinheimGoogle Scholar
  13. 13.
    Grundlingh J, Dargan PI, El-Zanfaly M, Wood DM (2011) 2,4-Dinitrophenol (DNP): a weight loss agent with significant acute toxicity and risk of death. J Med Toxicol 7:205–212CrossRefPubMedPubMedCentralGoogle Scholar
  14. 14.
    Siegmueller C, Narasimhaiah R (2010) Fatal 2,4-dinitrophenol poisoning…coming to a hospital near you. Emerg Med J 27:639–640CrossRefPubMedGoogle Scholar
  15. 15.
    van Veenendaal A, Baten A, Pickkers P (2011) Surviving a life-threatening 2,4-DNP intoxication: ‘Almost dying to be thin’. Neth J Med 69:154PubMedGoogle Scholar
  16. 16.
    Suozzi JC, Rancont CM, McFee RB (2005) DNP 2,4-dinitrophenol: a deadly way to lose weight. Emerg Med J 30:82–89Google Scholar
  17. 17.
    McFee RB, Caraccio TR, McGuigan MA, Reynolds SA, Bellanger P (2004) Dying to be thin: a dinitrophenol related fatality. Vet Hum Toxicol 46:251–254PubMedGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Fred Zack
    • 1
  • Verena Blaas
    • 1
  • Christoph Goos
    • 2
  • Daniel Rentsch
    • 1
  • Andreas Büttner
    • 1
  1. 1.Institute of Legal MedicineRostock University Medical CenterRostockGermany
  2. 2.Clinics for Internal MedicineRostock University Medical CenterRostockGermany

Personalised recommendations